New York, 2002Damaging Wind in New York, July 22, 2002
July 22, 2002 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 22, 1:10 PM EST, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 1:10 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT MON JUL 22 2002
FOCUS OF THE DAY REVOLVES AROUND CONVECTION ASSOCIATED WITH FRONTAL
PASSAGE TUESDAY. IN THE NEAR TERM...RAPIDLY DVLPG CONVECTION HAS
FIRED ALONG SVRL BOUNDARIES EMBEDDED WITHIN IN THE HEART OF THE
THETA-E RIDGE FROM KY TO ONTARIO. FLOW AT 700 MB WOULD STEER MUCH OF
THIS ACTIVITY JUST TO MY WEST LATE THIS AFTN AND EVENING ALTHOUGH A
FEW STORMS COULD POP UP MAINLY OVER CNTRL SRN TIER AND FINGER LKS
WHERE GREATEST INSTABILITY IS LOCATED AND MCS/LK BREEZE BNDRYS MAY
STILL REMAIN. UPSTREAM...ACTIVITY ASSOCIATED DIRECTLY WITH THE MAIN
COLD FRONT HAS DIMINISHED TODAY...ALTHOUGH STORMS SHOULD REFIRE
ALONG THAT BOUNDARY WITHIN THE NEXT FEW HOURS AND CARRY EAST LATE
TONIGHT.
MDLS ARE IN REASONABLE AGREEMENT WITH CURRENT LOCATION OF MAIN
FRONTAL BOUNDARY...NOW BACK ACROSS MI/IL...WITH FORECAST PASSAGE TO
OCCUR AROUND MIDDAY TUESDAY IN THE WEST AND BY LATE AFTERNOON
THROUGH ALL BUT THE POCONOS/WRN CATS. TROF DIVING ACROSS CNTRL
CANADA SEEMS A BIT SHARPER THAN SVRL OTHER TROFS WEVE DEALT WITH
THIS SUMMER...SO IM A BIT MORE CONFIDENT THAT THIS FRONT WILL BE ON
SCHEDULE. AVN IS A TAD SLOWER AS IT DVLPS A WAVE ALONG THE FRONT
LATE TONIGHT OVER THE ERN LAKES. SLOWER IS A GOOD RULE THIS
YEAR...SO WL LEAN TWD AVN SOLN ALTHOUGH WERE ONLY TALKING A FEW
HOURS DIFFERENCE IN FROPA. MUCH OF FCST AREA SHOULD BE SEEING
PARTIAL SUN BY LATE IN THE DAY WITH PRECIP ENDING NW-SE. AS NOTED
TODAY...IM GOING TO GO WITH THE TREND OF DIMINISHING PRECIP ALONG
THE FRONT AS IT MOVES THROUGH THE AREA TOMORROW. MESO-ETA QPF PICKS
UP NICELY ON THIS. PRECIP A GOOD BET FOR THE EARLY MORNING IN THE
WEST AND NORTH...DIMINISHING...WITH ONLY SCT SHRA/TSRA FOR CNTRL
SXNS OF NY. MEANWHILE...BETTER INSTABILITY DVLPS IN NORTHEAST PA
TUES AFTN AND ADDL COVERAGE OF STORMS WL DEVELOP OVER THAT AREA AS
FRONT CLOSES IN.
SEVERITY SEEMS VERY MARGINAL AT BEST AS ATMOS IS QUITE WARM
INTO THE MIDLVLS...LIMITING DECENT LAPSE RATES. TIME OF FROPA ALSO
PRECLUDES MUCH RECOVERY FOR DEEP SFC BASED CONVECTION AND 0-6KM WIND
SHEAR ONLY INCRS TO ROUGHLY 25 KTS. HIGH PRECIPITABLE WATER VALUES
POINT TO LOCALLY HEAVY RAIN AS THE MAIN CONCERN FROM THUNDERSTORMS
...BUT PROLONGED DRYNESS OF AREA WL HELP TO LIMIT ANY FLOOD TROUBLES
TO URBANIZED AND POOR DRAINAGE AREAS.
REFRESHING HIGH PRESSURE WL MOVE IN FOR MIDWEEK...THEN ANOTHER SURGE
OF WARMTH...HUMIDITY AND SHOWER CHANCES RETURN FOR THE WEEKEND.
.BGM...NONE.
BREWSTER
In the hours before
Special weather statement, Jul 22, 5:04 PM EST, 2 hours 11 minutes before
NYZ017-018-222300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
604 PM EDT MON JUL 22 2002
...THUNDERSTORMS WITH GUSTY WIND MOVING INTO THE AREA...
AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH WESTERLY WIND GUSTS TO 40 MPH NEAR AUBURN
MOVING NORTHEAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
FAIRMOUNT AROUND 630 PM.
DOWNTOWN SYRACUSE AROUND 645 PM.
THE THUNDERSTORMS WILL ALSO PRODUCE BRIEF HEAVY RAINFALL, AT A RATE
OF ONE INCH AN HOUR, AND DANGEROUS CLOUD TO GROUND LIGHTNING.
GILT
Thunderstorm Wind, Oneida
- When
- July 22, 7:15 PM EST
- Where
- Oneida County, Forestport
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.450, -75.217
Thunderstorm winds knocked down a tree which took with it several power lines. The tree and wires came down on Route 28 in the town of Forestport north of the hamlet of Alder Creek. Route 28 was closed for several hours. The time of the tree and wires coming down is approximate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 22 to 23, 20023 deaths · 12 events
- Flash Flood and Hail in Texas, July 22, 20021 death · $95,000 · 61 kt wind · 3 events
- Lightning Strike in Florida, July 22, 20021 death · 1 event
- Lightning Strike in South Carolina, July 22, 20021 death · 1 event
- Hail and Damaging Winds in Michigan, July 22, 20023 injured · $397,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Georgia, July 22, 2002$487,000 · 1.75 in hail · 10 events
- Damaging Winds in New York, July 22, 20021 injured · $170,000 · 55 kt wind · 10 events
- Hail and Damaging Winds in Mississippi, July 22, 2002$205,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strikes in North Carolina, July 22, 2002$280,000 · 50 kt wind · 5 events
- Flash Flood in Colorado, July 22, 20022 injured · $100,000 · 1 event
- Hail and Damaging Winds in Ohio, July 22, 2002$106,000 · 52 kt wind · 15 events
- Lightning Strike in Missouri, July 22, 2002$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307533.